Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2018, 5:38 AM CDT for Clark County, Wisconsin. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2018, 5:38 AM CDT (10:38 UTC)
- Expired
- Jun 15, 2018, 6:30 AM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:45 AM CDT | HAIL 0.88 | Withee, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2461 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854
WUUS53 KARX 151038
SVRARX
WIC019-151130-
/O.NEW.KARX.SV.W.0045.180615T1038Z-180615T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
538 AM CDT FRI JUN 15 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern Clark County in central Wisconsin...
* Until 630 AM CDT
* At 537 AM CDT, a severe thunderstorm was located 7 miles southwest
of Owen, or 22 miles north of Neillsville, moving northeast at 20
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Owen around 605 AM CDT.
Dorchester, Abbotsford and Colby around 630 AM CDT.
Other locations impacted by this severe thunderstorm include Colby,
Longwood, Reseburg, Withee and Unity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4485 9032 4473 9069 4494 9090 4503 9067
4503 9031
TIME...MOT...LOC 1037Z 232DEG 16KT 4487 9069
HAIL...1.00IN
WIND...<50MPH
$$
Wetenkamp4 follow-up statements
489
WWUS53 KARX 151044
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
544 AM CDT FRI JUN 15 2018
WIC019-151130-
/O.CON.KARX.SV.W.0045.000000T0000Z-180615T1130Z/
Clark WI-
544 AM CDT FRI JUN 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHERN CLARK COUNTY...
At 543 AM CDT, a severe thunderstorm was located near Owen, or 22
miles north of Neillsville, moving northeast at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Owen around 605 AM CDT.
Dorchester, Abbotsford and Colby around 630 AM CDT.
Other locations impacted by this severe thunderstorm include Colby,
Longwood, Reseburg, Withee and Unity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4485 9032 4473 9069 4494 9090 4503 9067
4503 9031
TIME...MOT...LOC 1043Z 232DEG 16KT 4489 9066
HAIL...1.25IN
WIND...<50MPH
$$
Wetenkamp255
WWUS53 KARX 151100
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
600 AM CDT FRI JUN 15 2018
WIC019-151130-
/O.CON.KARX.SV.W.0045.000000T0000Z-180615T1130Z/
Clark WI-
600 AM CDT FRI JUN 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHERN CLARK COUNTY...
At 559 AM CDT, a severe thunderstorm was located near Owen, or 17
miles southwest of Medford, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Colby around 625 AM CDT.
Dorchester and Abbotsford around 630 AM CDT.
Other locations impacted by this severe thunderstorm include,
Longwood, Reseburg, Withee and Unity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4485 9032 4473 9069 4493 9084 4503 9067
4503 9031
TIME...MOT...LOC 1059Z 242DEG 18KT 4491 9052
HAIL...1.00IN
WIND...<50MPH
$$
Wetenkamp348
WWUS53 KARX 151116
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
616 AM CDT FRI JUN 15 2018
WIC019-151130-
/O.CON.KARX.SV.W.0045.000000T0000Z-180615T1130Z/
Clark WI-
616 AM CDT FRI JUN 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN CLARK COUNTY...
At 616 AM CDT, a severe thunderstorm was located near Colby, or 15
miles south of Medford, moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Abbotsford and Dorchester around 630 AM CDT.
Other locations impacted by this severe thunderstorm include Colby,
Longwood, Withee, Unity and Curtiss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4485 9032 4479 9068 4494 9071 4503 9057
4503 9031
TIME...MOT...LOC 1116Z 241DEG 15KT 4492 9042
HAIL...1.00IN
WIND...<50MPH
$$
Wetenkamp213
WWUS53 KARX 151127
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
627 AM CDT FRI JUN 15 2018
WIC019-151137-
/O.EXP.KARX.SV.W.0045.000000T0000Z-180615T1130Z/
Clark WI-
627 AM CDT FRI JUN 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY WILL
EXPIRE AT 630 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4485 9032 4479 9068 4494 9071 4503 9057
4503 9031
TIME...MOT...LOC 1127Z 232DEG 16KT 4495 9037
$$
WetenkampWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:16 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 15, 3:16 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 316 AM CDT Fri Jun 15 2018 .SHORT TERM...(Today and tonight) Issued at 316 AM CDT Fri Jun 15 2018 Main forecast concerns are on heat index values and chances for showers and thunderstorms today through Sunday. Showers and thunderstorms have been slow to develop early this morning east of the Mississippi River. Given the later anticipated onset, the bulk if not all of this activity should develop over central Wisconsin or possibly just east of the forecast area, closer to highway 51/Interstate 39 over central Wisconsin. The strongest 850 mb transport focuses into this area through 12 Z this morning and many of the latest mesoscale models support this idea. A few thunderstorms could be on the stronger side this morning with locally heavy rainfall and perhaps some large hail. MUCAPE values climb into the 2000-3000 J/kg range this morning by the time the storms fire. Shear is rather weak with effective shear right around 25 kts. Precipitable water values climb to around 1.6 inches with warm cloud depth right around 3.5 KM, so some of the storms will be efficient rain producers, possibly leading to locally heavy rainfall in spots. The next concern will be heat index values this afternoon as temperatures climb into the lower 90s at many locations. These temperatures combined with dew points in the upper 60s to around 70 will lead to heat index values of 95 to 99. More showers and storms are possible tonight as a convective complex looks to develop to our west or northwest, then the big question is will this complex dive south/southeast into the local area? Latest indications are that a strong cap will hold over the area keeping convection to the north and west. There appears to be a surge of 850 mb moisture transport early Friday evening over northwest Wisconsin, so this may be where the convection initiates then the outflow from this works south into the area. this would be in line with the NAMNest and NSSL WRF models. Will keep precipitation chances in the high chance range for areas north of Interstate 90, but these will likely have to be increased today once confidence increases on where the storms will initiate and evolve. The main threat from any strong to possibly severe storms tonight will be damaging winds and locally heavy rainfall. .LONG TERM...(Saturday through Thursday) Issued at 316 AM CDT Fri Jun 15 2018 Heat and thunderstorm chances will continue to be the concern the rest of the weekend. High temperatures on both Saturday and Sunday will be in the lower 90s across much of the area. Again, dew points in the upper 60s to around 70 will drive heat index values into the upper 90s to around 100. Sunday looks to be the worst day where heat index values could top 100. A Heat Advisory may be needed Saturday and Sunday. There is uncertainty on how thunderstorms will evolve over the weekend which will impact cloud cover and temperatures so have not issued a heat advisory yet. Some storms could be strong to severe at times over the weekend mainly from portions of southeast Minnesota through north central Wisconsin. At this time the main threats appear to be damaging winds and possibly heavy rainfall as we remain in the hot and humid airmass. The main focus for this activity will be along a boundary positioned over central Minnesota through northern Wisconsin which is expected to drift southeast with time into the local area. Will have to keep a very close eye on the the position of the boundary through the weekend. We will see a break in the heat and humidity on Monday as the boundary pushes southeast across the region dropping highs back into the upper 70s to mid 80s. Tuesday through Friday will see continued more comfortable temperatures with periodic small chances for showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1138 PM CDT Thu Jun 14 2018 VFR conditions anticipated the next 24 hours for both RST and LSE, with low level wind shear expected at RST through 14Z or so. Still watching to see just when showers and thunderstorms will develop late tonight, which should occur just east of LSE though with a very small risk that storms could initially develop right over the site (maybe an hour of impact at worst). Hot and humid and mainly clear conditions with just some cirrus should then prevail through Friday afternoon with winds become gusty from the south to southeast. By late in the day, we'll have to closely monitor additional showers and storms that should develop across northern Minnesota and perhaps northern Wisconsin as well. Those could eventually lean southward in our direction into the evening or overnight hours, though confidence in storm evolution is very low at this time as the atmosphere will be quite "capped" to storm development this far south. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Wetenkamp LONG TERM...Wetenkamp AVIATION...Lawrence
Hazardous weather outlook, Jun 14, 1:54 PM CDT, 15 hours 44 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 154 PM CDT Thu Jun 14 2018 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-151900- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 154 PM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...and western into north-central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorm chances late tonight, mostly along and east of the Mississippi River. A few storms could be strong. The main threats are heavy rain and lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorm chances continue Friday through Tuesday. A few storms Friday evening and again Saturday afternoon and evening could be strong to severe with a hail, wind and heavy rain threat. It remains too early to determine the severe risk with any of the Sunday through Tuesday thunderstorms. Heat and humidity will increase Friday and peak during the weekend. Heat indices from 90 to 100 are expected Saturday and Sunday afternoons. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed Friday evening, and again Saturday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ054-055-061-151900- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 154 PM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible overnight, mostly along and east of the Mississippi River. Heavy rain and lightning are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorm chances continue Friday through Tuesday. A few storms Friday evening could be strong, possibly severe. The main threats are hail, wind and heavy rain. It remains too early to determine the severe risk with any of the Sunday through Tuesday thunderstorms. Heat and humidity will increase Friday and peak during the weekend. Heat indices from 95 to 105 are expected Saturday and Sunday afternoons. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. RRS/Rogers/Rieck
In the hours before
Special weather statement, Jun 15, 3:28 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
328 AM CDT FRI JUN 15 2018
WIZ034-042-043-150845-
Juneau-Jackson-Monroe-
328 AM CDT FRI JUN 15 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON...
NORTHWESTERN JUNEAU AND NORTHEASTERN MONROE COUNTIES...
At 327 AM CDT, a strong thunderstorm was located 12 miles east of
Millston, or 15 miles north of Tomah, moving northeast at 20 mph.
Half inch hail is possible with this storm.
This storm will remain over mainly rural areas of northwestern
Juneau...east central Jackson and northeastern Monroe Counties,
including the following locations: Finley, Normay Ridge, The Meadow
Valley Flowage, Bear Bluff Township and Meadow Valley.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4409 9039 4424 9052 4434 9032 4425 9032
4425 8996
TIME...MOT...LOC 0827Z 235DEG 18KT 4420 9039
WetenkampSpecial weather statement, Jun 15, 4:20 AM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service La Crosse WI 420 AM CDT FRI JUN 15 2018 WIZ017-029-150945- Taylor-Clark- 420 AM CDT FRI JUN 15 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND TAYLOR COUNTIES... At 419 AM CDT, radar indicated strong thunderstorms were located along a line extending from near Jump River to near Augusta. Movement was east at 30 mph. Half inch hail is possible with these storms. Locations impacted include... Medford, Abbotsford, Thorp, Loyal, Greenwood, Owen, Dorchester, Chelsea, Jump River, Colby, Lynn, Longwood, Reseburg, Stetsonville, Willard, Withee, Gilman, Granton and Unity. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4454 9032 4460 9092 4538 9092 4538 9032 TIME...MOT...LOC 0919Z 253DEG 27KT 4535 9087 4473 9104 Wetenkamp
Special weather statement, Jun 15, 5:02 AM CDT, 36 minutes before
Special Weather Statement National Weather Service La Crosse WI 502 AM CDT Fri Jun 15 2018 WIZ043-044-151115- Juneau-Adams- Including the cities of Mauston and Friendship 502 AM CDT Fri Jun 15 2018 ...Thunderstorms With Heavy Rain And Small Hail This Morning... Thunderstorms will continue across the area through 6 AM. The storms will produce brief heavy rain and hail up to 1/2 inch in diameter. Avoid areas of high water if they develop. Never attempt to drive through flood waters. Move indoors until the storms pass as they area producing frequent lightning. Wetenkamp
Special weather statement, Jun 15, 5:09 AM CDT, 29 minutes before
Special Weather Statement National Weather Service La Crosse WI 509 AM CDT Fri Jun 15 2018 WIZ017-029-151115- Taylor-Clark- Including the cities of Medford and Neillsville 509 AM CDT Fri Jun 15 2018 ...Strong Storms This Morning. Hail And Brief Heavy Rain Possible... Thunderstorms will track across the area through 6 AM this morning. The strongest storms may produce 1/2 inch hail and brief heavy rainfall. Avoid areas of high water if they develop and move indoors until the storms pass. The storms may intensify so be sure to monitor for possible warnings. Wetenkamp
Local storm report, Jun 15, 5:34 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 AM CDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM HAIL JUMP RIVER 45.36N 90.80W
06/15/2018 M1.00 INCH TAYLOR WI CO-OP OBSERVER
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:28 AM CDT | Special Weather Statement | ARX | Wood | 17 min |
| Jun 15, 3:39 AM CDT | Severe Thunderstorm Warning | ARX | Juneau | 51 min |
| Jun 15, 4:20 AM CDT | Special Weather Statement | ARX | Clark, Taylor | 25 min |
| Jun 15, 5:54 AM CDT | Areal Flood Advisory | ARX | Adams, Juneau | 104 min |
| Jun 15, 2:10 PM CDT | Heat Advisory | ARX | Adams, Buffalo, Crawford, Grant, Jackson, Juneau and 5 more | 53 hr |
| Jun 15, 5:48 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 42 min |
| Jun 15, 6:09 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 51 min |
| Jun 15, 6:54 PM CDT | Special Weather Statement | ARX | Jackson | 81 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.